Montana, 2022Hail in Montana, June 18, 2022
June 18, 2022 · NWS MSO · 4 events in 3 counties and zones
Southerly flow brought abundant moisture and instability for scattered thunderstorms during the afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly flow brought abundant moisture and instability for scattered thunderstorms during the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 18, 2:46 AM MST, 8 hours 59 minutes earlier.
Area forecast discussion, Jun 18, 2:46 AM MST, 8 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
346 AM MDT Sat Jun 18 2022
.DISCUSSION...Strong southerly flow continues across the Northern
Rockies today with several rounds of showers and thunderstorms
expected. Effective wind shear continues to be quite strong but
instability will be less compared to yesterday (Friday). Even with
the decrease in instability, a few strong to severe thunderstorms
are possible once again. The main area of concern will be from
the Bitterroot Valley northeastward into the Glacier Park region
this afternoon/evening with hail and strong wind gusts as the main
threats.
Temperatures will be considerably cooler today as a weak cold
front has pushed through much of the region. Southwest Montana
and southeastern Lemhi County will have a well mixed atmosphere by
late morning into the afternoon with wind gusts of 40 to 50 mph
likely. There is a slight chance (10 percent) of gusts over 50
mph, depending on the depth of mixing late this morning/early
afternoon.
A broad upper level trough will wobble through the area Sunday and
Monday with areas of precipitation and below normal daytime temperatures.
The majority of forecast models support the heaviest
precipitation focused across west-central and southwest Montana as
moisture wraps around a closed low pressure system. There is
still a slight chance (15 percent) that this band of heavy
precipitation could shift northward, and would cause increased
hydrologic concerns in northwest Montana.
Area rivers will remain high but are forecast at below flood
criteria. The exception is the Flathead River at Colombia Falls
which is forecast to continue at minor flood stage through at
least early next week. Please keep checking back for updates, as a
change in the location or intensity of the early week weather
system would make for changeable river forecasts.
Most ensembles (70 percent) support zonal flow the middle to latter
part of next week resulting in seasonable to above normal
temperatures, gusty afternoon winds, and drier conditions.
&&
.AVIATION...An early morning shortwave will ignite showers and
isolated thunderstorms, especially along the Hwy 93 corridor.
Southerly flow remains across the Northern Rockies throughout the
day with another round or two of showers and thunderstorms midday
through the early evening hours. The strongest storm potential
will be across west- central Montana with hail, gusty winds, and
brief heavy rain. It will be another well mixed and windy day
across southwest Montana. Model soundings for KBTM look similar to
yesterday (Friday) with gusts to 45 kts once again possible.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
Butte/Blackfoot Region.
ID...Wind Advisory from 10 AM this morning to 9 PM MDT this evening
Eastern Lemhi County.
&&In the hours before
Special weather statement, Jun 18, 11:24 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Missoula MT
1224 PM MDT Sat Jun 18 2022
MTZ005-006-181915-
Bitterroot/Sapphire Mountains MT-Missoula/Bitterroot Valleys MT-
1224 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of eastern Idaho and
northwestern Ravalli Counties through 115 PM MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Darby, or 23 miles south of Hamilton, moving north
at 40 mph.
HAZARD...Winds in excess of 40 mph and half-inch size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hamilton, Darby, Victor, Woodside, Pinesdale, Grantsdale, Bell
Crossing, Charlos Heights, Corvallis and Como.
This includes Highway 93 S between mile markers 27 and 60.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4582 11423 4586 11441 4589 11439 4591 11441
4594 11443 4596 11440 4598 11441 4599 11445
4648 11432 4641 11394
TIME...MOT...LOC 1823Z 194DEG 36KT 4592 11433
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPHSpecial weather statement, Jun 18, 11:44 AM MST, 1 minute before
Special Weather Statement
National Weather Service Missoula MT
1244 PM MDT Sat Jun 18 2022
MTZ007-181930-
Butte/Blackfoot Region MT-
1244 PM MDT Sat Jun 18 2022
...A strong thunderstorm will impact portions of northeastern Granite
and central Powell Counties through 130 PM MDT...
At 1243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Drummond, moving north at 30 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Drummond, Jens, Hall, Helmville and New Chicago.
This includes Interstate 90 between mile markers 147 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central Montana.
&&
LAT...LON 4651 11301 4656 11331 4695 11319 4683 11280
TIME...MOT...LOC 1843Z 201DEG 27KT 4660 11312
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHHail, Missoula
- When
- June 18, 11:45 AM MST to 11:50 AM MST
- Where
- Missoula County, 3.28 mi NE of Missoula to 5.26 mi NNE of Missoula
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.919, -113.961
Quarter size hail in the Rattlesnake area to the northeast of Missoula.
Hail, Ravalli
- When
- June 18, 12:13 PM MST to 12:45 PM MST
- Where
- Ravalli County, 2.51 mi WNW of Stevensville to 1.5 mi NE of Bass
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.515, -114.128
Several reports of 1.00 inch hail.
Hail, Lake
- When
- June 18, 12:20 PM MST to 12:30 PM MST
- Where
- Lake County, 76.77 mi NNW of Southern Cross to 78.04 mi NNW of Southern Cross
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.151, -114.087
A Facebook report of 1.00 inch hail in Arlee.
Hail, Missoula
- When
- June 18, 1:05 PM MST to 1:15 PM MST
- Where
- Missoula County, 5.27 mi WNW of Potomac
- Measured
- 1.25 in hail
- Reported by
- Social Media
- Coordinates
- 46.904, -113.686
A Facebook report of half dollar size hail just west of Potomac.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in Arizona, June 18, 20221 death · 1 event
- Rip Current in Florida, June 18, 20221 death · 1 event
- Winter Weather in New Hampshire, June 18, 20221 death · 1 event
- Hail and Damaging Winds in Montana, June 18, 20223 injured · $20,000 · 1 in hail · 11 events
- Dust Devil in Arizona, June 18, 2022$50,000 · 1 event
- Damaging Winds in Oklahoma, June 18, 2022$35,000 · 65 kt wind · 3 events
- Heavy Rain in Montana, June 18 to 21, 202229 events
- Flash Flooding in New Mexico, June 18, 2022$30,000 · 2 events
- Heat in Texas, June 18, 202221 events
- Flood and Hail in Florida, June 18, 2022$17,000 · 1.75 in hail · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, June 18, 202256 kt wind · 7 events
- Hail and Damaging Winds in Florida, June 18, 2022$7,000 · 56 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1027649, 1027597, 1027619, 1027630.